People are overdosing on an anti-diarrhea drug that has effects similar to opiate drugs, but can cause serious heart problems and even lead to death, warns the U.S. Food and Drug Administration (FDA).
The drug is Imodium, which is often referred to by its primary ingredient, loperamide.
The FDA notes that overdose of loperamide can cause fatal heart problems such as cardiac arrest and abnormal heart rhythm. Risk of symptoms also increase when high doses of loperamide are taken with medication that interacts with loperamide. See the list here.
“The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria,” said the FDA.
The FDA said it has received 48 reports of people taking the drug to curb cravings for more addictive opioid drugs. Medical literature that the FDA has received shows that though recommended dosage ranges from 8mg to 16 mg, abusers have taken inordinate doses of up to 300 mg at once. The federal agency notes that not all cases are reported to the FDA.
The loperamide overdose issue is not entirely new. Toxicologist Dr. William Eggleston contributed to a recent report about two men who died from excessive Imodium intake. Eggleston, who is based at SUNY Upstate Medical Center, said the drug is easily abused because it is so cheap and accessible. The report was published in the Annals of Emergency Medicine last month. The authors are advocating for tighter regulation.
“Action should be taken to regulate the sale of loperamide-containing products in a manner similar to pseudoephedrine, dextromethorphan, and other restricted over-the-counter medications,” the study concluded.
Taking Imodium Safely
The FDA warns consumers to use loperamide only as directed. “If your diarrhea lasts more than 2 days, stop taking loperamide and contact your health care professional,” the FDA suggests.
The maximum approved daily dose for adults is 8 mg per day for over-the-counter use and 16 mg per day for prescription use, according to the FDA.
The FDA advises people to seek medical attention immediately by calling 911 if you or someone taking loperamide experiences any of the following:
- Rapid heartbeat or irregular heart rhythm
- Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally
“We continue to evaluate this safety issue and will determine if additional FDA actions are needed,” the FDA said.